Hydrocodone is the opiate compound found in prescription painkillers like Vicodin, Norco, and Lorcet. It is derived from the same opium poppy as heroin and morphine, and like these drugs, hydrocodone can cause an overdose when taken in excess.
The exact amount needed to cause an overdose depends on several variables, including opiate tolerance, age and weight, metabolism and time of last dose. Each person is different, but if an addiction occurs, it becomes difficult to avoid taking dangerous amounts.
When the body develops an opiate tolerance, perpetually higher dosages are needed to achieve the same pain relief or narcotic high and to avoid the onset of withdrawal symptoms.1 At a certain point, the amount of hydrocodone pills puts the user at risk of an overdose.
Furthermore, an overdose can occur at a lower threshold if hydrocodone is combined with other substances, including the following:
- Muscle relaxants
- Anti-anxiety medication
- Other painkillers
These substances can combine to create a potentially fatal Central Nervous System (CNS) depression.
There are several symptoms of a CNS depression or drug overdose, including the following:
- Diminished respiratory function
- Drop in heart rate and breathing
- Blue, cold or clammy skin
- Severely constricted pupils
- Extreme state of near sleep
- Seizures or muscle spasms
- An inability to wake up2
Opioids, like hydrocodone, have become such a problem in the US that it is now at epidemic levels. Every day, more than 115 people in the US die from an overdose to an opioid-related medication. Although measures are being taken to decrease these numbers, recognizing the warning signs of an overdose is extremely important in getting people help quickly to save lives.3
Hydrocodone medications typically include acetaminophen, a.k.a. Tylenol, so addicts are also at risk of an acetaminophen overdose, which includes the following:
- One hydrocodone pill can contain up to 750mg of acetaminophen.
- Adults should consume no more than 1000mg per dose and 4000mg per day.
- Too much acetaminophen will severely damage the liver.
The first symptoms of an acetaminophen overdose can take 24 hours to appear, and they include nausea, vomiting and abdominal pain. In addition to lowering the threshold for an opiate overdose, taking alcohol with painkillers also increases the liver toxicity caused by acetaminophen.4
Hydrocodone Addiction Care
Hydrocodone users who develop a tolerance or exceed the prescribed dosage are at a high risk of overdose. Professional rehab is the best way to avoid an overdose or prevent one from happening again, and it includes the following:
- Tapered withdrawal that gradually weans the hydrocodone from the system
- Integrated treatment for co-occurring mental health issues like depression and anxiety
- Cognitive Behavioral Therapy (CBT) to improve mental input and responses
- Identification of opiate drug use triggers and motivations
- Holistic therapies for patients with pain management issues
- Group counseling to give and receive support
Rehab facilities can also educate loved ones on how to prepare a sober home and assist in an addiction recovery.
We want to help you find the same outcome as Erin. Our admissions coordinators are available 24 hours a day to discuss treatment options, rehab facilities and addiction or overdose warning signs. We can also check health insurance policies for rehab coverage. Our helpline is toll-free, so please call 269.280.4673 now. We want to help you begin a healthy life free from drug addiction.
1 “Tolerance, Dependence, Addiction: What’s the Difference?” NIDA for Teens, January 12, 2017.
2 “Hydrocodone.” MedlinePlus.gov, March 15, 2018.
3 “Opioid Overdoes Crisis.” National Institute on Drug Abuse, March 2018.
4 “Acetaminophen overdose.” MedlinePlus.gov, January 31, 2017.